A child with a long-standing, intensely itching subcutaneous nodule on a thigh: an uncommon (?) reaction to commonly used vaccines

BMJ Case Rep. 2013 Jan 24;2013:bcr2012007779. doi: 10.1136/bcr-2012-007779.

Abstract

A 2-year-old girl presented with an intensely itching subcutaneous nodule on the front of a thigh. The nodule persisted for 10 months until it was excised. Subsequent investigation for malignancy and systemic disease showed no pathological findings. The diagnosis, persistent itching vaccination granuloma, was revealed by hazard almost 2 years after the onset of symptoms. Persistent itching subcutaneous nodules at the injection site for aluminium containing vaccines (mostly diphtheria-tetanus-pertussis combination vaccines for primary immunisation of infants) may appear with a long delay after the vaccination (months), cause prolonged itching (years) and are often associated with contact allergy to aluminium. The condition is poorly recognised in Health Care which may lead to prolonged symptoms and unnecessary investigations.

Publication types

  • Case Reports

MeSH terms

  • Aluminum / adverse effects*
  • Child, Preschool
  • Diphtheria-Tetanus-Pertussis Vaccine / adverse effects*
  • Diphtheria-Tetanus-Pertussis Vaccine / chemistry
  • Drug Eruptions / etiology*
  • Drug Eruptions / surgery
  • Female
  • Granuloma / chemically induced*
  • Granuloma / surgery
  • Haemophilus Vaccines / adverse effects*
  • Haemophilus Vaccines / chemistry
  • Hepatitis B Vaccines / adverse effects*
  • Hepatitis B Vaccines / chemistry
  • Humans
  • Pruritus / chemically induced*
  • Thigh
  • Time Factors

Substances

  • Diphtheria-Tetanus-Pertussis Vaccine
  • Haemophilus Vaccines
  • Hepatitis B Vaccines
  • diphtheria-tetanus-acellular pertussis-Hib-hepatitis B vaccine
  • Aluminum